Is It Possible to 'Grow Out' of BP
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Is it possible to "grow out of" bipolar disorder? If so, in your opinion, how long will it usually take? Thank you.


Dear Jesse -- 
Good question.   There's no good, simple answer to this one.  There are some people who have a manic episode, clear cut, no question about their diagnosis.  Then they never have another one, nor a severe depression.  So, there are some people who do seem not to have the "chronic", i.e. ongoing version.  On the other hand, after a few mood episodes it seems that it would be very rare for a person to stop having symptoms.  In many people, possible most, it looks like having symptoms for a time creates the likelihood of having more symptoms later; and the more it happens, the more it happens.  That's a pretty common pattern. 

So you can see that this phenomenon makes the question you ask even more complicated.  If you're doing fine, haven't had symptoms for a long time, on medication, can you slowly taper off and be fine?  Well, you see, you might be running a risk of a recurrence that would "advance" you along the curve of this symptoms-beget-symptoms course, and sometimes when this happens people don't respond to the same medication approach they used to respond to (e.g the one they just tapered off).  

So that problem makes your question a very tricky one.  At minimum, one thing is very clear:  if people are going to try a period of time off their mood stabilizer, there are two CRUCIAL steps:  

1. Tell your doctor, tell your doctor, tell your doctor: somebody needs to know what you're up to and help you monitor this, and this she/he is one of those people.  This also gives her the opportunity to help you figure out how much risk you might be taking, to try to answer the question in your particular case. 

2. When your doctor gives you the okay, taper the medication slowly.  I heard one expert talk about taking a year to taper off lithium in someone who was doing well.  Six months is routinely mentioned, and taking more than a month is absolutely crucial as there are good data showing that stopping faster than that is associated with rapid relapse of symptoms.  

There, that was surely more than you were really asking.  The short answer is "yes, it's possible", but probably rare, and finding out if that's you, leads into a much more complicated and very, very important examination of risk, as I've tried to hint at here.  Use caution!

Dr. Phelps
 


Published April, 2002

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?